Here we go again

Just took the first pill after a 16 month break. Here’s hoping the next five years will be side effect free. Of course, in five years they’re going to say, “Studies have shown that five more years would be even more beneficial.” So really I’ll likely be taking this drug for the rest of my life. If this is what it takes, then so be it.

wet…and not in a good way

One of the worst long term side effects of my cancer treatment has been the night sweats. It’s related to my ongoing Tamoxifen therapy, which lowers estrogen levels in the body, and keeps estrogen from feeding breast cancer cells. One of the very common side effects is night sweating. It’s not always bad, and sometimes I can go weeks at a time without much of an issue, but sometimes, like last night, I wake up drenched in sweat. And not just once…three fucking times. When I say drenched, I mean literally soaked and dripping sweat, have to get up and change my clothes…drenched. Have to flip the pillow over. Will need to change the sheets tonight. Etc. It’s so frustrating, not to mention gross, and it is really bothering me recently.

I have one more year of “mandatory” Tamoxifen therapy. As of August 2018, I will have put in my five years. But in 2013, studies were published which found that 10 years of tamoxifen is better than 5 because it:

  • lowered the incidence of breast cancer coming back (recurrence)
  • reduced the number of deaths from breast cancer
  • improved overall survival

So I feel like I have to keep taking it, but…I don’t want to keep taking it. Ugh, ugh, ugh.

I’m going to keep taking it, obviously. At least until side effects outweigh the potential benefit, which seems unlikely since the potential benefit is extended life. I love my life very much, and want to continue living it. That doesn’t mean, however, that I don’t want to vent sometimes about how much cancer fucking sucks.

open up my head and let me out

  1. I wrote this long blog post and then saved it to drafts. Sometimes I just need to write it out, but don’t feel like sharing it. I have three posts in the draft folder that I will probably never delete, but I’ll also never post.
  2. I woke up not feeling well today. I have a horrible headache. I’m not sure why.  The weather here is rainy and blah, so it seems like a good day to just stay inside and try to relax. I don’t know why relaxing is so hard for me. It makes me feel guilty. 
  3. I’ve been sad lately. I think maybe my Tamoxifen induced depression is back. I’m struggling with whether or not I want to medicate it or leave it be. I’m so sick of pills. 
  4. I’m on a big house decoration kick. Next up: curtains. This stuff is more exciting to me than I feel like it should be. Just another sign of my old age, I guess.
  5. Danielle & I watched The Babadook last night. It was creepy as fuck. It hit a little too close to home with the whole single mom and young son aspect of it. 
  6. I didn’t sleep very well last night. See #5.  Oh and also…my regularly scheduled insomnia, of course. Lorazepam is not working. *sigh*
  7. Sundays make me anxious. I don’t expect this one to be any different. Ugh. I need a hug, and my boyfriend won’t be back until Thursday. *sad face*

Hi Jenn, I’m asking everyone the hard questions today. What would you change in your current life if there were no obstacles in your way?

I would make it so that I could stop taking Tamoxifen without having to constantly worry that my cancer would come back.  The side effects of this medicine are a real fucking drag. I don’t write about it here much anymore, because it changes nothing, but the side effects are still very much a constant concern. I have to take drugs to address those concerns, and those drugs cause different side effects.  It’s just one big circle of fucking bullshit, and I’m way over it.  It’s particularly difficult knowing that I could stop taking it and my life would go back to normal. But…how long would it stay that way? How long before cancer came knocking on my door again?

It was kind of scary how quickly this answer came to me.  I guess that shows just how much I hate this one aspect of my life.

goodbye again; see ya later

The current state of my hair is not good. It has gotten so thin that it’s impossible to style properly. You can see scalp no matter how artfully I attempt to arrange it.  Handfuls fall out every day, and so far I haven’t seen much in the way of regrowth. This is obviously quite distressing, and I cannot believe this is happening to me again.  However,  I refuse to get depressed about this. I lived through it once, and I can do it again.  (It helps that I’m in a much better place now, and don’t care as much about such things, but it does still really sucks.)  So I have a wig picked out that I’m probably going to order this week. It’s what my hair would look like right now if it hadn’t started falling out again. I could start wearing my old one, but that seems so obviously fake at this point.  Last time I fooled almost all my acquaintances into thinking that was my actual hair, but nobody is going to believe my hair grew that quickly. Does that matter? Probably not. I guess I have some more thinking to do. (That wig was expensive, is in good shape, and is sitting in my closet. I got compliments on my hair constantly when I wore it. Hmm…)

In the meantime, I think I need to set up an appointment with my stylist to get a pixie cut.  I cannot deal with my hair like this anymore.

I was talking to my boyfriend about it before he left for work this morning and he was basically like: You are hot with or without hair.  Who needs hair with an ass like that?

I love him. <3

the future is no place to place your better days

I have adored that lyric since 1996, but since cancer entered my life it has become even more significant. You never know how many days you have left. It feels foolish to squander the present.  That’s what was going through my head when I walked into Siteman Cancer Center this afternoon for my appointment with the oncologist. I was ready for a fight.

I didn’t get a fight. Not even close. I got a hug, and genuine sympathy. He told me I should absolutely take the next two months to be drug free, and give the hair a chance to grow unimpaired. We talked for a while about the various and lingering side effects of chemo and Tamoxifen. He has suggestions on how to manage some of those, but he was most adamant about the need for counseling.  Apparently there is a therapist on site who specializes in cancer related issues. He thinks it would be very helpful.  As he put it, “You get cancer and you don’t have time to do anything but fight to stay alive.  But after treatment ends, that shit hits you hard and you are grasping for a way to make sense of it all. It’s almost like PTSD.”

So I guess I’ll give it a try.  It can’t hurt, and it’s free.  

I feel so much better about things right now. 

cancer: the gift that keeps on giving

I think I may stop taking Tamoxifen.  I’m at least going to be taking a break.

It has come to my attention this last week that Tamoxifen (along with Methotrexate) is making my hair fall out.  It has gotten extremely thin.  You can see way more scalp than I’m comfortable with.  A Google search revealed that this is a very common side effect.  (It would have been nice to have been warned about it.)  This is the last straw for me. I’ve been putting up with the other side effects, such as depression, dental problems, skin issues, mood swings, and fatigue. I would have continued to suffer through these side effects, but the hair loss is too much. I can’t do that again.   Call me vain. Call me crazy.  Call me stupid. I don’t care. Cancer has taken so much from me, and I have to put a stop to it at some point.  I didn’t take it last night, and I don’t plan on taking it tonight. I see my oncologist on Wednesday. I’m expecting him to throw an epic fit when I tell him. He’s going to shove the statistics down my throat, but I’ve read the studies and the benefit is not nearly as great as he wants me to believe.

I was talking to two of my friends about this and they both said the same thing: you can’t stop taking it.  My response to that was: my body, my choice. I’ll be telling the same thing to my oncologist.

I stopped my Methotrexate last week.  I initially blamed the hair loss solely on that drug, since it too is known for causing hair loss, and I was warned this could happen. Its job is to kill rapidly dividing cells, which includes hair, so it’s not terribly surprising that I would see some hair loss.  However, I’m not going to continue to poison myself with this shit when it doesn’t even work.  My joints are still fucked like 50% of the time.  There was no difference in my condition during the time I was off the medication for over a month.  Still…my rheumatologist is going to flip her shit when she finds out.  **zero fucks**

So that is what I’ve been dealing with this week. It has been a hard week. Plus, my social media has been full of shit about the St. Louis Komen walk, which was this morning. I decided not to participate this year. I’m way over breast cancer.  I don’t want to think about it anymore. 

Sleepless in Saint Peters

According to the internet, Tamoxifen can cause insomnia. I haven’t slept through the night since about a week after I started taking it. I’ve been up since around three. It’s four now. I bet I’m up for another hour at least. This has been the trend these last few weeks. I keep hearing Dave’s clock chime the night away. I guess I’m calling my onc tomorrow and asking for sleeping pills. Just what I need…one more pill to take.